Go Back  Bike Forums > Bike Forums > Fifty Plus (50+) > Pills and Ills
Reload this Page >

Statins and abdominal effects?

Notices
Pills and Ills This is a discussion subforum for the health challenges faced by riders 50+. These discussions are in no way to be considered professional medical advice.

Statins and abdominal effects?

Old 05-25-23, 10:51 AM
  #1  
Road Fan
Senior Member
Thread Starter
 
Road Fan's Avatar
 
Join Date: Apr 2005
Location: Ann Arbor, MI
Posts: 16,842

Bikes: 1980 Masi, 1984 Mondonico, 1984 Trek 610, 1980 Woodrup Giro, 2005 Mondonico Futura Leggera ELOS, 1967 PX10E, 1971 Peugeot UO-8

Mentioned: 49 Post(s)
Tagged: 0 Thread(s)
Quoted: 1847 Post(s)
Liked 652 Times in 497 Posts
Statins and abdominal effects?

My first post in Pills and Ills, at 7 weeks away from turning 70 years old! But I'm cheating, because this is a question about my wife's statins prescription. It's atorvastatin 10 mg/dy and she is nervous about increasing her occurrence of nausea. We're not sure if this common side effect is happening for her or not. I notice most of the cyclists' complaints have been of joint pain.

Now that I'm finally reading about statins effects, I notice I'm having some knee pain, but it could also be due to my first 15 mile ride in at least three years!

None of us here have noticed increased nausea after starting or increasing dosage of statin of this type?
Road Fan is offline  
Old 05-25-23, 11:00 AM
  #2  
jadmt
Senior Member
 
jadmt's Avatar
 
Join Date: Mar 2022
Location: Missoula MT
Posts: 1,746

Bikes: Handsome xoxo, Serotta atx, Canyon Endurace CF8

Mentioned: 1 Post(s)
Tagged: 0 Thread(s)
Quoted: 899 Post(s)
Liked 1,821 Times in 822 Posts
I am going on 65 and have been taking 10mg atorvastatin for the last 3 or 4 years and have never had a single side effect. I don't take anything else so not sure if that is why.
jadmt is offline  
Old 05-25-23, 11:37 AM
  #3  
jon c. 
Senior Member
 
Join Date: Mar 2012
Location: Tallahassee, FL
Posts: 4,812
Mentioned: 5 Post(s)
Tagged: 0 Thread(s)
Quoted: 1590 Post(s)
Likes: 0
Liked 1,009 Times in 567 Posts
My doc kept recommending statins and I kept refusing. So he suggested Red Yeast Rice which has been working well enough to keep the cholesterol number below the desired threshold.

He thinks I'm a bit silly to be willing to take an OTC supplement every day but decline to take a maintenance script drug. He may be correct. But what I'm doing is working and I've had no discernible side effects.
jon c. is offline  
Old 05-25-23, 01:28 PM
  #4  
Calsun
Senior Member
 
Join Date: Mar 2021
Posts: 1,209
Mentioned: 2 Post(s)
Tagged: 0 Thread(s)
Quoted: 571 Post(s)
Liked 354 Times in 270 Posts
Statins reduce all cholesterol in the body and cholesterol is so important to proper nerve function that our bodies create it. Common to have muscle pain and brain fog with statins and doctors tend to disregard this and simply say it is the result of getting old.

Based on known statistics it would take 100 people to take statins for 2.5 years to have one less cardiac event. Not one less death but one less cardiac event. There is still the notion that heart attacks are only the result of blockage caused by plaque in the arteries and that this is the result of high cholesterol levels. The simple truth is that inflammation is the primary culprit but their is no money in selling people anti-inflamatory drugs although that is the primary benefit for those taking statins as they act as an anti-inflammatory.

The problem is that statins are now considered a "standard of care" and as such if a physician does not proscribe them for a patient and that person has a heart attack and dies, the physician is held liable for the death. The person may be a red meat eater or heavy milk drinker or chain smoker, but that does not matter if they were not proscribed statins by their doctor. So it is safe and more lucrative for the medical community to push these drugs as it is a multi-billion dollar industry.

I chose my current family doctor in part because he does not push statins.
Calsun is offline  
Likes For Calsun:
Old 05-25-23, 02:07 PM
  #5  
FBOATSB
Senior Member
 
FBOATSB's Avatar
 
Join Date: Jul 2014
Location: Central Indiana
Posts: 2,201

Bikes: Old Stuff

Mentioned: 27 Post(s)
Tagged: 0 Thread(s)
Quoted: 912 Post(s)
Liked 512 Times in 342 Posts
There's other choices out there. I was talked into taking a statin back about 2009ish and immediately had the muscle pain and other side effects. The Doc took me off that and had me try Ezetimibe 10-mg. No side effects.
He put in my chart that I am allergic to statins and that has followed me around wherever I go for medical treatment ever since. Nobody has tried to change that.
FBOATSB is online now  
Old 05-25-23, 02:18 PM
  #6  
pdlamb
Senior Member
 
Join Date: Dec 2010
Location: northern Deep South
Posts: 8,760

Bikes: Fuji Touring, Novara Randonee

Mentioned: 36 Post(s)
Tagged: 0 Thread(s)
Quoted: 2518 Post(s)
Liked 1,836 Times in 1,154 Posts
There's a lot of statin hate on the interwebs. Since this thread just started, I confidently predict you'll see at least two dozen statin-hating posts here in the next two weeks.

My PCP suggested putting me on a statin a while back. I thought about all the side effects I'd read about, and declined. 18 months later, I had a cardiac "event." Fast forward a few years, and I had nasty leg pains, so I browbeat my cardiologist into changing my atorvastatin to rosuvastatin; 9 months later, the leg pain came back, and it was a ruptured disk. Obviously I'm not a good guesser about such things.

One thing I do know is that my statins cost me about $5/month. Multiply that by 100 people and 2.5 years, it cost $15,000 to prevent an "event" like mine. My total billings for ambulance, ER, doctors, hospital stay, and rehab were about $238,000. I guess that's why health insurance is happy to pay for statins.

Edited to add:
If you want real medical information, talk to your (your wife's) doctor. If you want anecdotes, this is the right place!

Last edited by pdlamb; 05-25-23 at 02:24 PM.
pdlamb is offline  
Likes For pdlamb:
Old 05-25-23, 02:20 PM
  #7  
boozergut
Full Member
 
boozergut's Avatar
 
Join Date: Jul 2005
Posts: 483

Bikes: Kona Dew, Gary Fisher Paragon, Salsa Campeon

Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 111 Post(s)
Liked 114 Times in 71 Posts
Atorvastatin gave me terrible back spasms. My doc changed me over to rosuvastatin, the back spasms vanished.
boozergut is offline  
Old 05-25-23, 02:37 PM
  #8  
skidder
Pennylane Splitter
 
Join Date: Sep 2012
Location: Orange County, California
Posts: 1,852

Bikes: Yes

Mentioned: 13 Post(s)
Tagged: 0 Thread(s)
Quoted: 1693 Post(s)
Liked 1,384 Times in 945 Posts
Have your wife go back to the doctor who prescribed it and either get the dose reduced or change the type of statin. Also got to ask - does your wife do any exercise? That helps lower cholesterol levels even if its just walking around the neighborhood for 30 minutes.

What I did: I was coming off a forced break from working out and my doctor did the annual 'wellness' check with bloodwork. LDL and HDL cholesterol were both too high, so she wanted to put me on a statin. I said I wanted to get back into my workout routine for a while and see if that would drop the cholesterol level. Recheck after three months and it worked, but she still thought the LDL was a little high for my age and put me on a low-dose of a statin. So far so good, no problems with nausea, joint pain, or other statin related issues.
skidder is offline  
Old 05-26-23, 10:19 AM
  #9  
daniell
Full Member
 
Join Date: Sep 2006
Posts: 314
Mentioned: 1 Post(s)
Tagged: 0 Thread(s)
Quoted: 189 Post(s)
Likes: 0
Liked 65 Times in 42 Posts
I have been on statins for 6 years. I don't like it, but I am in too deep. Six years ago I had quadruple bypass surgery. Prior to the surgery, I had terrible discomfort. Walking a block gave me considerable discomfort. My only complaint is knee pain. Both the cardiologist and the orthopedist said that it is not from the statins. I am ahead of the game. I just biked 20 miles without any chest discomfort. I fear that if I go off of the statins, my arteries will again be clogged.
daniell is offline  

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off


Thread Tools
Search this Thread

Contact Us - Archive - Advertising - Cookie Policy - Privacy Statement - Terms of Service -

Copyright © 2024 MH Sub I, LLC dba Internet Brands. All rights reserved. Use of this site indicates your consent to the Terms of Use.